Kansas, 2016Tornadoes and Damaging Winds in Kansas, December 25, 2016
December 25, 2016 · NWS DDC · 22 events in 13 counties and zones
A very anomalous weather set-up was in place on Christmas Day across the area. Early morning dew points had risen to around 60 degrees F which is extremely usual and perhaps unprecedented for southwest Kansas for December 25.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very anomalous weather set-up was in place on Christmas Day across the area. Early morning dew points had risen to around 60 degrees F which is extremely usual and perhaps unprecedented for southwest Kansas for December 25. A squall line moved across the entire area and for a while produced QLCS brief tornadoes of which a few caused damage. High wind behind the Pacific front and dryline was observed during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 25, 6:01 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 25, 6:01 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
601 AM CST Sun Dec 25 2016
...Updated for aviation discussion...
.SHORT TERM...(Today and tonight)
Issued at 445 AM CST Sun Dec 25 2016
Strong upper level trough was located over and north of the Four Corners
region early this morning and progressing fairly rapidly to the east
and northeast. Rich low level moisture had spread up into western Kansas
with dewpoints currently in the mid 40 to lower 50s. A warm frontal
boundary was just south of the Oklahoma border and the strong moist
advection had resulted in widespread dense fog over much of western
Kansas north of the front, except for portions of far southwest Kansas.
The frontal boundary is progged to lift northward through the early
morning hours. Latest forecast visibility trends from the HRRR and RAP13
show the area of dense fog lifting northward as well. The current dense
fog advisory is in effect until 15z. Will let this ride for now but
it may need canceling early if fog moves out sooner.
Regional radar mosaic shows scattered showers and a few thunderstorms
approaching western Kansas from eastern Colorado and New Mexico.
This area of precipitation should be moving into far western Kansas
shortly before sunrise. Expect coverage to increase as the area moves
east into better moisture. There is some renewed concern for severe
weather potential especially to the east of highway 283 through the
morning hours as model soundings from the NAM show MUCAPE values at
or above 1000 j/kg along with some fairly strong deep layer shear.
Will highlight the possibility of some quarter size hail along
with some small potential for a brief spinup tornado mainly east
of Dodge City.
The precipitation chances will diminish rapidly from west to east
this morning as a Pacific front moves through. Behind the front,
southwesterly downslope winds will increase as deep layer mixing
develops with strong fairly unidirectional flow in the layer. Model
soundings show 50-55 knot winds in the layer which could result in
58-60 mph wind gusts at the surface. Have upgraded the High Wind
Watch to a High Wind Warning and extended north and east to include
areas from around Dighton through Dodge City and Ashland. Winds
will be dropping of with sunset.
Given the strong downslope flow, have increased temperatures a few
degrees over parts of the area more in line with the warmer MAV
MOS guidance.
Look for fairly quiet weather to return to the area tonight. Under
clear skies, low temperatures should fall back into the low to mid
20s in most areas.
.LONG TERM...(Monday through Saturday)
Issued at 445 AM CST Sun Dec 25 2016
Fairly quiet weather is expected through the extended period. A
shortwave trough moving through the northern and central Plains on
Wednesday will push a cold front south through western Kansas. The
airmass behind this front will not be of Arctic origin so after
highs into the 50s on Wednesday, temperatures on Thursday will
fall back into the 40s or closer to seasonal norms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 557 AM CST Sun Dec 25 2016
LIFR CIGS abd VISBYS will improve this morning as a warm front
passes to the north. Showers and thunderstorms are expected near
the TAF sites with strong wind gusts, brief heavy rain and
possibly some hail. Strong southwesterly winds will develop this
afternoon with gusts over 40 kts. Some blowing dust could reduce
visibilities at times this afternoon.
&&
.FIRE WEATHER...
Issued at 445 AM CST Sun Dec 25 2016
Strong downslope southwesterly flow will develop across southwest
Kansas behind a Pacific cold front today. The drier air combined
with downslope warming will help push humidity levels down to
around 15 percent this afternoon. Very strong sustained winds on
the order of 35 to 45 mph behind the front will create critical
fire weather conditions. The Red Flag Warning has been expanded
farther east to include areas from around Dighton through Kinsley
and Coldwater.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 58 27 46 22 / 60 0 0 0
GCK 55 23 44 20 / 60 0 0 0
EHA 51 25 47 22 / 40 0 0 0
LBL 56 25 47 20 / 50 0 0 0
HYS 59 25 45 21 / 80 0 0 0
P28 64 30 50 24 / 70 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CST this morning for KSZ030-031-
043>046-063>066-077>081-088>090.
High Wind Warning from 11 AM CST /10 AM MST/ this morning to 6
PM CST /5 PM MST/ this evening for KSZ043-044-061>063-074>078-
084>088.
Red Flag Warning from 11 AM CST /10 AM MST/ this morning to 6 PM
CST /5 PM MST/ this evening for KSZ043-044-061>064-074>080-
084>089.
&&
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Finch
FIRE WEATHER...Gerard
Hazardous weather outlook, Dec 25, 4:56 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CST SUN DEC 25 2016
KSZ030-031-043>046-061>066-074>081-084>090-261100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
456 AM CST SUN DEC 25 2016 /356 AM MST SUN DEC 25 2016/
...DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM...
...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON...
...HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
DAY 1 DISCUSSION
----------------
DENSE FOG WILL BLANKET MUCH OF THE AREA EARLY THIS MORNING BUT
SHOULD BE MOVING OUT OF THE AREA BY 9 AM. SCATTERED SHOWERS AND
THUNDERSTORMS WILL MOVE THROUGH SOUTHWEST AND CENTRAL KANSAS
THROUGH THE MORNING HOURS. A FEW OF THESE STORMS COULD PRODUCE
QUARTER SIZE HAIL AND DAMAGING WIND GUSTS, ESPECIALLY ALONG AND TO
THE EAST OF HIGHWAY 283. A BRIEF TORNADO SPINUP CANNOT BE TOTALLY
RULED OUT. VERY STRONG SOUTHWEST WINDS WILL DEVELOP ACROSS MUCH OF THE
REGION THIS AFTERNOON. PARTS OF THE AREA COULD SEE WIND GUSTS TO
AROUND 60 MPH FOR A TIME THIS AFTERNOON. IN ADDITION TO THE STRONG
WINDS, RELATIVE HUMIDITY LEVELS ARE EXPECTED TO FALL TO AROUND 15
PERCENT. A HIGH WIND WARNING AND RED FLAG WARNING IS IN EFFECT
THIS AFTERNOON.
DAY 1 HAZARDS
-------------
* TORNADO: LIMITED RISK
* THUNDERSTORM WIND DAMAGE: LIMITED RISK
* LIGHTNING: SIGNIFICANT RISK
* NON-THUNDERSTORM WIND: SIGNIFICANT RISK
* FOG: SIGNIFICANT RISK
* FIRE WEATHER: EXTREME RISK
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MAINLY ALONG AND EAST OF HIGHWAY
283 THROUGH THE MORNING HOURS.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Dec 25, 6:34 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
634 AM CST SUN DEC 25 2016
KSZ074-075-084-251315-
Grant KS-Morton KS-Stanton KS-
634 AM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON...EASTERN
STANTON...NORTHWESTERN STEVENS AND NORTHWESTERN GRANT COUNTIES UNTIL
715 AM CST...
At 633 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Wilburton, or 7 miles northeast of Elkhart, moving
northeast at 65 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Elkhart, Johnson City, Richfield, Big Bow, Wilburton, Cimarron
Grassland Recreation Area, The Milepost Elevator and Point of Rocks
at Cimarron Grassland.
LAT...LON 3699 10198 3768 10170 3767 10140 3739 10153
3739 10156 3733 10155 3699 10171
TIME...MOT...LOC 1233Z 202DEG 57KT 3710 10184
GERARDSpecial weather statement, Dec 25, 7:14 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
714 AM CST SUN DEC 25 2016
KSZ061-062-074-075-084-085-251400-
Grant KS-Kearny KS-Hamilton KS-Stevens KS-Morton KS-Stanton KS-
714 AM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORTON...SOUTHEASTERN
HAMILTON...EASTERN STANTON...STEVENS...KEARNY AND GRANT COUNTIES
UNTIL 800 AM CST/700 AM MST/...
At 713 AM CST/613 AM MST/, Doppler radar was tracking strong
thunderstorms along a line extending from 2 miles south of Kendall
to 7 miles south of Big Bow to 6 miles south of Rolla. Movement
of individual cells in the line was north at 75 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ulysses, Hugoton, Lakin, Rolla, Moscow, Kendall, Feterita, Big Bow,
Hickok and The Milepost Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10167 3736 10158 3788 10158 3826 10142
3826 10115 3737 10115 3700 10124
TIME...MOT...LOC 1313Z 199DEG 63KT 3790 10155 3746 10155 3703 10166
GERARDSpecial weather statement, Dec 25, 7:58 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
758 AM CST SUN DEC 25 2016
KSZ043-062-063-075-076-085-086-251500-
Seward KS-Finney KS-Scott KS-Grant KS-Kearny KS-Stevens KS-
Haskell KS-
758 AM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...EASTERN STEVENS...
EASTERN KEARNY...SEWARD...SCOTT...EASTERN GRANT AND HASKELL COUNTIES
UNTIL 900 AM CST...
At 757 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Pence to near Hooker.
Movement was northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Garden City, Liberal, Scott City, Lakin, Sublette, Satanta, Holcomb,
Deerfield, Kismet, Moscow, Hayne, Modoc, Grigston, Plymell, Shallow
Water, Pence, Hickok, Friend, Ryus and Manning.
LAT...LON 3700 10131 3827 10127 3827 10112 3870 10113
3870 10069 3700 10070
TIME...MOT...LOC 1357Z 234DEG 28KT 3860 10120 3686 10125
GERARDEvent by event
13 high wind, 7 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Seward
- When
- December 25, 8:55 AM CST to 8:56 AM CST
- Where
- Seward County, 2.79 mi S of Kismet to 2.19 mi S of Kismet
- Rating
- EF0
- Path length
- 0.65 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.160, -100.697
This was a QLCS tornado that did damage to a hog farm. Estimated wind speeds were 80 MPH.
Tornado, Ford
- When
- December 25, 9:44 AM CST to 9:51 AM CST
- Where
- Ford County, 11.23 mi SW of Dodge City to 5.45 mi SW of Dodge City
- Rating
- EF0
- Path length
- 5.79 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.620, -100.143
This was a QLCS tornado that did damage to a road maintainer and an outbuilding.
Thunderstorm Wind, Ford
- When
- December 25, 10:02 AM CST
- Where
- Ford County, 0.88 mi SE of (Ddc)dodge City Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.760, -99.960
Tornado, Ford
- When
- December 25, 10:30 AM CST to 10:31 AM CST
- Where
- Ford County, 5.38 mi SE of Bucklin to 5.3 mi SE of Bucklin
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 30 yd
- Continued into
- Kiowa, Ks (DDC)
- Reported by
- NWS Storm Survey
- Coordinates
- 37.497, -99.558
This QLCS developed in the far eastern parts of Ford county and quickly moved into Kiowa County. It overturned a wind shelter for cattle as it moved towards the county line.
Tornado, Kiowa
- When
- December 25, 10:31 AM CST to 10:35 AM CST
- Where
- Kiowa County, 6.93 mi SW of Mullinville to 4.11 mi SW of Mullinville
- Rating
- EF0
- Path length
- 2.93 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.500, -99.556
This QLCS tornado moved out of Ford County at 10:31 AM. As it moved across Kiowa county at a rapid rate, it struck an outbuilding. This large cattle barn or quonset was damaged. Several feed bunks were lifted and carried west and others rolled out of the pens. Large round hay bales were blown off a stack and rolled 50 yards in several different directions. A 30 yard stretch of fencing was broken with dried vegetation removed from that area.
Thunderstorm Wind, Hodgeman
- When
- December 25, 10:33 AM CST
- Where
- Hodgeman County, 7.28 mi SE of Hanston
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.050, -99.620
Winds were estimated to be 60 MPH.
Tornado, Kiowa
- When
- December 25, 10:51 AM CST to 10:59 AM CST
- Where
- Kiowa County, 6.29 mi SSW of Greensburg to 0.56 mi SSW of Greensburg Arpt
- Rating
- EF0
- Path length
- 6.34 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.512, -99.328
This QLCS damaged a few trees and destroyed a small shed and carried the debris around 100 yards.
Tornado, Rush
- When
- December 25, 10:54 AM CST to 10:55 AM CST
- Where
- Rush County, 5.55 mi SSE of Nekoma to 5.25 mi SE of Nekoma
- Rating
- EF0
- Path length
- 1.15 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.400, -99.381
This QLCS was observed briefly before it was lost in the rain. There was no damage reported.
Tornado, Comanche
- When
- December 25, 10:58 AM CST to 11:00 AM CST
- Where
- Comanche County, 2.27 mi SSW of Wilmore to 0.65 mi SSE of Wilmore
- Rating
- EF0
- Path length
- 1.88 mi
- Path width
- 50 yd
- Property damage
- $85,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.302, -99.242
This QLCS tornado overturned an irrigation sprinkler.
High Wind, Hamilton
- When
- December 25, 1:15 PM CST
- Where
- Hamilton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
The mesonet site is located 1 mile south of Coolidge.
High Wind, Morton
- When
- December 25, 1:35 PM CST
- Where
- Morton forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
The mesonet station is 8 WNW of Wilburton.
High Wind, Finney
- When
- December 25, 1:49 PM CST
- Where
- Finney forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The mesonet site is located 8 miles south of Johnson City.
High Wind, Finney
- When
- December 25, 1:51 PM CST
- Where
- Finney forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The high wind was measured at the Garden City airport.
High Wind, Grant
- When
- December 25, 2:19 PM CST
- Where
- Grant forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
The mesonet site is located 1 mile NW of Ulysses.
High Wind, Seward
- When
- December 25, 2:25 PM CST
- Where
- Seward forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
The mesonet site is located 4 miles NE of Hayne.
High Wind, Scott
- When
- December 25, 2:29 PM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
The mesonet site is located 1 mile ESE of Scott City.
High Wind, Clark
- When
- December 25, 2:30 PM CST
- Where
- Clark forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
The mesonet site is located 2 miles WSW of Minneola.
High Wind, Finney
- When
- December 25, 2:54 PM CST
- Where
- Finney forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The observation was made at the Garden City airport.
High Wind, Stevens
- When
- December 25, 2:55 PM CST
- Where
- Stevens forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
The mesonet site is located 2 miles SW of Hugoton.
High Wind, Ford
- When
- December 25, 3:00 PM CST
- Where
- Ford forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The high wind was observed at the Dodge City airport.
High Wind, Seward
- When
- December 25, 3:10 PM CST
- Where
- Seward forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
The mesonet site is located 4 miles SSW of Kismet.
High Wind, Ford
- When
- December 25, 3:16 PM CST
- Where
- Ford forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The mesonet site is located 3 miles west of Bloom.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
- High Wind in Colorado, December 25, 201666 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672707, 672708, 672637, 672709, 672710, 672638, 672711, 672713, 672712, 672642, 672639, 672640, 672641, 672643, 672644, 672645, 672646, 672647, 672648, 672649, 672650, 672651.